African American woman holding hand behind ear with text "Silent Side Effect"

For many people, reaching for an over-the-counter (OTC) pain medicine for the occasional headache or sore back is no big deal. However, those who rely on OTC meds as a long-term solution could have an unexpected side effect. A recent study shows that frequent long-term painkillers can be linked to hearing loss.

Over-the-counter medications such as aspirin, ibuprofen, and naproxen–fall into the category of NSAIDs (non-steroidal anti-inflammatory drugs). NSAIDs can be beneficial–aspirin, for instance, helps prevent heart attacks. However, one study shows that NSAIDs, when routinely used, can cause hearing loss. The American Journal of Epidemiology published the first prospective study examining the correlation between regular NSAID use and hearing loss in women. This study finds that using NSAIDs twice a day up to six or more times a week increased the risk of hearing loss in women by 8% to 24%. A previous study also demonstrated that men regularly using ibuprofen, acetaminophen, or aspirin increase their risk of hearing loss up to 99%. Regular NSAID use appears to affect men’s hearing more than women’s, but both sexes are at increased risk.

Hearing loss can progress slowly, which makes it less perceptible at first. But make no mistake: it can impact happiness and health in a variety of ways, and recognizing hearing loss early allows for more options for treatment. If routinely self-medicating for aching back or sore joints with over-the-counter pain meds, call us to discuss in-home therapy options to show you how to manage your pain without having to rely completely on NSAIDs.

Sources:

Curhan S, Shargorodsky J, Eavey R, et al. Analgesic use and the risk of hearing loss in women. Am J Epidemiol. 2012; 176 (6): 544-554

Curhan S, Eavey R, Shargorodsky J, et a. Analgesic use and the risk of hearing loss in men. Am J Med. 2010; 123 (3): 231-237.

Print Friendly, PDF & Email
Categories: Uncategorized